Saturday, November 15, 2014

What Gardasil did to me: POTS and a Pacemaker by Alicia Koeppel

Gardasil changed my life completely




What Gardasil did to me: POTS and a Pacemaker


By Alicia Koeppel
Tucson Arizona


When I was 20 years old, I was working as a certified pharmacy technician. I was very healthy, athletic and active. I looked forward to my future.
Gardasil was approved by the FDA in June of 2006. That December, one week before my 21st birthday, I received my first of three injections. I have not been the same person since then.
My first symptoms were fatigue, dizziness, and chest pains. One month after the first dose (January 2007), I was transported to the local emergency room for chest pains. I was released, but three days later I fainted for the first time in my life.  This resulted in another trip to the hospital; this time from my place of work.
I was admitted to the hospital for the next five days. While there I had a tilt table test that was positive. My symptoms resembled panic attacks: racing heart (increasing from aroung 80 beats per minute to over 160, feeling nauseous and hot. I did not actually pass out though.
Immediately following the tilt table test, I had an electro physiology study done. This is a special catheterization test during which flexible insulated wires with metal electrode tips (electrode catheters) are inserted into the heart in order to study the cardiac electrical system. The results from that were negative. However, that night after the tests were performed, I fainted again.
I was discharged with the possible diagnosis of Postural Orthostatic Tachycardia Syndrome (POTS). POTS is defined by symptoms of orthostatic intolerance associated with an increase in heart rate from the supine to upright position of more than 30 beats per minute, or to a heart rate of greater than 120 beats per minute within ten minutes of head-up tilt (HUT). An exaggerated increase in heart rate often accompanied by hypotension (low blood pressure) in association with dizziness, nausea, palpitations, heat and fatigue in the upright position.
I was put on some medication and advised to increase my salt intake.
A month later (February 2007)  I received the second dose of Gardasil. Up until this point, I had fainted 3 times, all in the month of January. Only 5 days after receiving the second dose I fainted. The very next day, the same thing happened again.
After following my cardiologist’s orders as far as medication and increased salt intake, I was still passing out every two weeks or so. These fainting episodes resulted in concussions, facial bruising, and shoulder injuries. Once after driving home at night, I passed out in my driveway. The next morning I was admitted to the hospital for observation where my cardiologist tried different medications. I was released after another 5 days.
By May, I had fainted 9 times so I was sent to see a neurologist at the Mayo Clinic in Scottsdale, Arizona. While there an EEG was done, as well as an autonomic reflex test. Both turned out negative. However, I was advised not to receive the 3rd Gardasil vaccination and was told that all of my symptoms could be due to the HPV vaccinations.
By July 1st, I had passed out 13 times and was referred to a cardiologist at the Mayo Hospital where another tilt table test was done. This one also came out positive. By now, I had to wear a 24-hour heart monitor as well as an event monitor.
The 24-hour monitor showed my racing heartbeat and the event monitor showed an arrhythmia. We were not able to record a fainting episode because when I passed out either the leads became unhooked, or the impact from the fall would disconnect the power cord or cause the batteries to fall out.
As of August 30, 2007, I had fainted 22 times, the last episode resulting in a fractured wrist. My cardiologist decided to implant a pacemaker the very next morning.
This changed my life dramatically. I was taking from 6 to 9 pills per day. I was only able to work four hours a day instead of full time. I was so fatigued all the time that my social life declined substantially. I was unable to go anywhere by myself for fear I would pass out and injure myself. I wondered if life would ever be ’normal’ again.
Both my cardiologist and neurologist suggested Gardasil is to blame for my condition.
Before Gardasil I was a healthy, independent student looking forward to life on my own. Instead my social life became almost non-existent. My future plans diminished due to my inability to earn a full-time wage. Fainting episodes meant I could not spend any time alone. My entire life was altered tremendously.
Based on my horrible experiences after receiving Gardasil, I would not recommend this vaccine to anyone. No one explained possible side effects to me before I took two of the three shots. I do not want to see anyone else going through similar circumstances without being warned. Gardasil is not safe for everyone – it was not safe for me.

Fast forward seven years

I am now 28 years old, married with two beautiful boys. I still have my pacemaker implanted.
My employer at the pharmacy where I worked when I got the Gardasil injections was very understanding and accommodating. I left work there to pursue other opportunities. It was not long before I found myself unable to perform the job requirements without getting lightheaded, dizzy and having my heart race uncontrollably. I was fired after only six months.
My next employer was wonderful and much more accommodating, but I left to become a stay at home mom.
Both of my pregnancies were difficult. The first one, I developed pre-eclampsia. The doctors believe I had it for some time before I was diagnosed because my POTS masked the symptoms. What would be normal to high for a regular person was my blood pressure, but they didn’t realize I had started with such a low blood pressure reading so ’normal’ for me was much lower than other people.
After this pregnancy, my POTS symptoms diminished.
My second pregnancy was completely different. By the 3rd trimester the POTS symptoms returned with a vengeance. It felt like I was 21 again. It has been eight months since I gave birth to my second son and POTS is still a substantial problem.
My 8 month old boy, Paxton, is facing many health issues right now as well. Part of me wonders if something in the vaccine was still in my body and is now affecting him. I read an article the other day regarding the effects Gardasil may have on babies if a mom was vaccinated while pregnant, or shortly before becoming pregnant. It was quite frightening.
If you are considering Gardasil, or any other HPV vaccine, please do some research before you decide, I wish I would have.
Please remember – no medication is safe for everyone.

Source:

No comments: